Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 10, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 7, 2010, 7:47 AM CDT for Fayette County, Iowa. It was in force for 4 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2010, 7:47 AM CDT (12:47 UTC)
- Expired
- Jul 7, 2010, 12:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, IA
The radar
The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:50 AM CDT | HEAVY RAIN 0 | 1 E Oelwein, IA | 3 INCHES OF RAIN DURING THE PREVIOUS 40 MINUTES. |
| Jul 7, 7:53 AM CDT | FLASH FLOOD | Oelwein, IA | WATER OVER PARTS OF HIGHWAY 3. FLASH FLOODING REPORTED DOWNTOWN AS WELL. |
| Jul 7, 8:01 AM CDT | FLASH FLOOD | Oelwein, IA | DOWNTOWN BUSINESSES FLOODED. |
| Jul 7, 8:32 AM CDT | FLASH FLOOD | Oelwein, IA | MAJOR FLOODING IN TOWN WITH NUMEROUS STREETS UNDER WATER AND HIGHWAY 150 THROUGH TOWN IS CLOSED. |
| Jul 7, 8:37 AM CDT | FLASH FLOOD | Oelwein, IA | DRY RUN CREEK THROUGH TOWN STILL RISING. MANY STREETS IMPASSABLE. WATER GOING DOWN ALONG HIGHWAY 150 SOUTH OF TOWN BUT STILL RISING IN AND NORTH OF TOWN. |
| Jul 7, 9:05 AM CDT | HEAVY RAIN 3.5 | 1 Wnw Oelwein, IA | STREETS FLOODING THAT NORMALLY DO NOT FLOOD. |
| Jul 7, 9:15 AM CDT | FLASH FLOOD | Fairbank, IA | THE LITTLE WAPSIPINICON RIVER IS OUT OF ITS BANKS AND FLOODING SIGGELKOV PARK IN FAIRBANK. |
| Jul 7, 9:41 AM CDT | HEAVY RAIN 3.2 | 2 S Oelwein, IA | ESTIMATED TOTAL FROM KOEL RADIO |
| Jul 7, 10:00 AM CDT | FLOOD | Oelwein, IA | MANY HOMES WITH FLOODED BASEMENTS AND SOME STRUCTURAL DAMAGE. SOME ROADS WITH SURFACE DAMAGE AND COUNTY ROADS CLOSED. |
| Jul 7, 10:00 AM CDT | HEAVY RAIN 4.1 | 1 N Oelwein, IA | |
| Jul 7, 10:02 AM CDT | HEAVY RAIN 1.27 | 4 W Stanley, IA | SINCE 8 AM. STORM TOTAL IS NOW 2.47 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
438 WGUS53 KARX 071247 FFWARX IAC065-071700- /O.NEW.KARX.FF.W.0010.100707T1247Z-100707T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 747 AM CDT WED JUL 7 2010 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN NORTHEAST IOWA... * UNTIL NOON CDT * AT 740 AM...LOCAL LAW ENFORCEMENT OFFICIALS IN OELWEIN REPORTED WATER OVER PARTS OF HIGHWAY 150 WITH CARS BECOMING STALLED IN HIGH WATER. DOPPLER RADAR ESTIMATES SHOW AS MUCH AS 2 INCHES OF RAIN MAY HAVE FALLEN ALREADY IN SOUTHERN FAYETTE COUNTY. MORE HEAVY RAIN IS EXPECTED OVER THE NEXT FEW HOURS THAT WILL COVER MUCH OF THE COUNTY AND LEAD TO ADDITIONAL WATER PROBLEMS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... OELWEIN...WEST UNION...ARLINGTON...CLERMONT...ELGIN... FAYETTE...HAWKEYE...MAYNARD AND WAUCOMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. STAY ON HIGHER GROUND. && LAT...LON 4309 9208 4308 9161 4264 9161 4263 9207 $$ SHEA
5 follow-up statements
799 WGUS73 KARX 071305 FFSARX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 805 AM CDT WED JUL 7 2010 IAC065-071700- /O.CON.KARX.FF.W.0010.000000T0000Z-100707T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE IA- 805 AM CDT WED JUL 7 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR FAYETTE COUNTY UNTIL NOON CDT... RAINFALL OF 2 TO 3 INCHES HAS FALLEN EARLY THIS MORNING ACROSS MAINLY SOUTHERN PARTS OF FAYETTE COUNTY. THE HEAVIEST RAIN HAS FALLEN BETWEEN OELWEIN...MAYNARD AND ARLINGTON. THIS RAIN WILL LIKELY FLOOD OTTER CREEK...HUNTER CREEK AND FORKS OF BUFFALO CREEK. IF YOU LIVE IN THESE AREAS...MOVE TO HIGHER GROUND NOW. WATCH FOR FLOODED ROADS IF YOU MUST TRAVEL THIS MORNING. SOME BUSINESSES IN OELWEIN HAVE ALSO REPORTED FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4309 9208 4308 9161 4264 9161 4263 9207 $$ SHEA
239 WGUS73 KARX 071359 FFSARX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 859 AM CDT WED JUL 7 2010 IAC065-071700- /O.CON.KARX.FF.W.0010.000000T0000Z-100707T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE IA- 859 AM CDT WED JUL 7 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR FAYETTE COUNTY UNTIL NOON CDT... FLOODING CONTINUES TO BE REPORTED FROM PARTS OF FAYETTE COUNTY... ESPECIALLY THE OELWEIN AREA. DRY RUN CREEK IN OELWEIN WAS RISING WITH HEAVY RAIN RUNOFF FROM EAST OF THE CITY. HIGHWAY 150 WAS STILL CLOSED IN PARTS OF TOWN ALTHOUGH TRAFFIC WAS BEING ALLOWED TO CROSS ON THE SOUTH SIDE OF TOWN NOW. NUMEROUS STREETS ARE FLOODED AND SOME PARKING LOTS. RAINFALL RATES OVER THE PAST 30 MINUTES HAVE DIMINISHED SOMEWHAT BUT MODERATE TO HEAVY RAIN CONTINUES OVER THE ENTIRE COUNTY. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL KEEP WATER LEVELS HIGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4309 9208 4308 9161 4264 9161 4263 9207 $$ SHEA
439 WGUS73 KARX 071435 FFSARX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 935 AM CDT WED JUL 7 2010 IAC065-071700- /O.CON.KARX.FF.W.0010.000000T0000Z-100707T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE IA- 935 AM CDT WED JUL 7 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR FAYETTE COUNTY UNTIL NOON CDT... AT 930 AM...THE OELWEIN FIRE DEPARTMENT REPORTED HIGH WATER STILL IMPACTING THE CITY. DRY RUN CREEK IN TOWN WAS STILL FLOODING WITH DEEP WATER IN SOME PLACES. RESCUES WERE NEEDED IN SOME OELWEIN HOMES DUE TO RISING WATER AND VEHICLES THAT BECAME STRANDED. OTTER CREEK NEAR OELWEIN IS LIKELY FLOODING AS WELL. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE OVER THE NEXT HOUR BUT RAINFALL RATES HAVE CONTINUED TO DIMINISH. THERE MAY EVEN BE A BREAK IN THE RAIN BY 1030 AM WHICH SHOULD ALLOW WATER LEVELS TO RECEDE. THE FAYETTE COUNTY SHERIFFS DEPARTMENT REPORTED FEW PROBLEMS ELSEWHERE IN FAYETTE COUNTY AS OF 920 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. FIND AN ALTERNATIVE ROUTE. KEEP CHILDREN AWAY FROM DRAINAGE AREAS AND SWOLLEN CREEKS. THE SWIFTNESS OF FLOWING WATER COULD SWEEP THEM AWAY. && LAT...LON 4309 9208 4308 9161 4264 9161 4263 9207 $$ SHEA
029 WGUS73 KARX 071508 FFSARX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1008 AM CDT WED JUL 7 2010 IAC065-071700- /O.CON.KARX.FF.W.0010.000000T0000Z-100707T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE IA- 1008 AM CDT WED JUL 7 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR FAYETTE COUNTY UNTIL NOON CDT... RAIN CONTINUES ACROSS FAYETTE COUNTY IOWA LATE THIS MORNING BUT HAS BEEN GETTING LIGHTER AND LIGHTER...AND MAY HAVE EVEN ENDED FOR A TIME IN THE OELWEIN AREA. THIS SHOULD ALLOW FLOOD WATERS TO LEVEL OFF OR RECEDE DURING THE NEXT COUPLE HOURS. THE HEAVIEST RAINFALL THIS MORNING...WHICH COULD BE IN THE 3 TO 5 INCH RANGE...FELL BETWEEN OELWEIN...MAYNARD...VOLGA AND ARLINGTON. CREEKS AND RIVERS THAT WERE HIT THE HARDEST INCLUDE THE LITTLE WAPSIPINICON RIVER...HUNTER CREEK...OTTER CREEK...DRY RUN CREEK... THE LITTLE VOLGA RIVER...BEAR CREEK...BRUSH CREEK...AND THE FORKS OF THE BUFFALO CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM HAS CAUSED FLOODING OF CITY STREETS...SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4309 9208 4308 9161 4264 9161 4263 9207 $$ SHEA
785 WGUS73 KARX 071700 FFSARX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1200 PM CDT WED JUL 7 2010 IAC065-071715- /O.EXP.KARX.FF.W.0010.000000T0000Z-100707T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE IA- 1200 PM CDT WED JUL 7 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR FAYETTE COUNTY WILL BE ALLOWED TO EXPIRE AT NOON... HEAVY RAIN HAS SHIFTED OUT OF THE FAYETTE COUNTY AND OELWEIN AREAS LATE THIS MORNING. WATER CONTINUES TO GO DOWN IN THE OELWEIN AREA AS WELL AND DRY RUN CREEK IS BELOW FLOOD LEVELS. ALL ROADS ARE PASSABLE IN THE AREA ALTHOUGH SOME ROADS HAD DAMAGE AND DEBRIS FROM THE FLOODING WILL CAUSE SOME TRAVEL ISSUES. SOME HOMES NEAR DRY RUN CREEK IN OELWEIN HAD BASEMENT WALLS GET PUSHED IN FROM THE FLOOD WATERS. ADDITIONAL HEAVY RAIN IS STILL POSSIBLE THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ADDITIONAL FLOODING. IF CONTINUED RAIN HITS YOUR AREA...ASSUME MUCH OF THIS WILL RUN OFF AND LEAD TO QUICK FLOODING. NEVER DRIVE INTO DEEP WATER. LAT...LON 4309 9208 4308 9161 4264 9161 4263 9207 $$ SHEA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 5:25 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 7, 5:25 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 525 AM CDT WED JUL 7 2010 .UPDATE...850MB-SURFACE ANALYSIS AT 00Z SHOWED THE RICH MOISTURE POOL ALONG I-80 CORRIDOR AND SLIGHTLY NORTH. HAVE BEEN WATCHING PROFILERS ALL NIGHT WITH 10-20KT SOUTHERLY FLOW OVER IA/IL ADVECTING THIS NORTHWARD WHERE 200-300 J/KG OF MUCAPE STILL REMAINS. BOTH THE 850MB AND 925MB 10Z PROFILERS ARE SHOWING WEAK...ALONG STREAMLINE /SPEED/ MOISTURE CONVERGENCE IN A BROAD AREA ACROSS IOWA AND NRN IL/SRN WI. THIS CONVERGENCE IS MAINLY SPEED CONVERGENT FLOW FROM 15KTS NEAR KMLI TO 5-10KTS ACROSS WI. NOT MUCH...BUT AIR MASS IS SO MOIST IN THE LOW LEVELS IT IS UNSTABLE TO A LITTLE PUSH. NCEP RUC LOOKING PRETTY GOOD WITH THE WIND FLOW IN THESE LOW-LEVELS AND MOISTURE CONVERGENCE THIS MORNING. AS THE DAY PROGRESSES... THE FLOW BEGINS TO BACK TOWARD THE S-SE AND FOCUS OF CONVERGENCE SHIFTS NORTHWEST TOWARD THE COLD FRONT FROM HAYWARD TO KMSP-KOMA BY 21Z. THUS...BELIEVE THE MORNING SHOWERS MAY GIVE A BREAK MID-DAY AS ATMOSPHERE ADJUSTS BACK TO THE WEST WITH THE FORCING. WILL BE SENDING AN UPDATED FORECAST TO BETTER REFLECT THE MORNING RAIN CHANCES...ESPECIALLY ACROSS THE SOUTHERN PART OF THE FORECAST AREA. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && BAUMGARDT
Hazardous weather outlook, Jul 7, 4:17 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 417 AM CDT WED JUL 7 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 417 AM CDT WED JUL 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND PORTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT MORNING FOG WILL REDUCE VISIBILITIES IN SOME AREAS TO LESS THAN 1/4 OF A MILE. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT...BUT DUE TO LIMITED ORGANIZATION AND UNFAVORABLE WIND PROFILES...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS. ANY STORMS THAT BECOME ANCHORED IN THE SAME AREA FOR SOME TIME COULD PRODUCE A QUICK INCH OF RAIN AND LEAD TO LOCAL WATER PROBLEMS. PORTIONS OF THE KICKAPOO RIVER ARE RUNNING AT BANKFULL STAGE OR ARE EXPECTED TO REACH FLOOD STAGE TODAY OR THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT MOVING THROUGH THURSDAY WILL PROVIDE NON-SEVERE THUNDERSTORM CHANCES...MAINLY TO WISCONSIN AND NORTHEAST IOWA. LIGHTNING AND LOCALIZED HEAVY RAIN ARE THE MAIN HAZARDS. THUNDERSTORM CHANCES LOOK TO RETURN SUNDAY INTO TUESDAY...BUT IT IS STILL TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY RECENT RAINFALL...HIGH WATER OR FLOODING REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BAUMGARDT
In the hours before
Local storm report, Jul 7, 7:47 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD OELWEIN 42.68N 91.91W
07/07/2010 FAYETTE IA LAW ENFORCEMENT
WIDESPREAD STREET FLOODING. HIGHWAY 150 NEARLY
IMPASSABLE. NUMEROUS VEHICLES STRANDED.
&&
RANDYBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:02 AM CDT | Flash Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 20 hr |
| Jul 7, 8:46 AM CDT | Areal Flood Advisory | ARX | Allamakee, Clayton, Winneshiek | 5 hr |
| Jul 7, 2:39 PM CDT | River Flood Warning | ARX | Clayton | 19 hr |
| Jul 7, 2:58 PM CDT | River Flood Warning | ARX | Clayton | 23 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.